Flood, Wayne
- When
- May 18, 12:00 AM EST to May 31, 11:59 PM EST
- Where
- Wayne County, 1.5 mi N of Grosse Pt Shrs to 2.82 mi ENE of Grosse Pt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.452, -82.870
Record Great Lakes water levels caused water to exceed the flood elevation for Lake St. Clair in Macomb and Wayne Counties for the second half of May, leading to flooding along the shoreline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Record Great Lakes water levels caused water to exceed the flood elevation for Lake St. Clair in Macomb and Wayne Counties for the second half of May, leading to flooding along the shoreline. The water level at St. Clair shores peaked at 68 inches above LWD at 848 LST on May 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 17, 10:54 PM EST, 1 hour 6 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1154 PM EDT Sun May 17 2020
.AVIATION...
With the evening rain and ongoing low level moisture advection,
ceilings have primarily fallen to IFR. With the low pressure system
holding to the south of the state and a continuing of moisture
streaming into Se Mi, a near persistence forecast will be carried
through tonight and much of the day Monday. This will feature a
steady east winds of 10 to 15 knots with IFR ceilings in periodic
rain showers. Potential breaks in the showers Mon afternoon may
yield more variability in ceilings heights, possibly lifting to MVFR
and a few higher wind gusts. The elevated instability tonight
appears weak enough to leave any mention of thunder out of the TAFs.
For DTW...In light of recent trends, thunder will be removed from
the TAFs through the night and during the morning hours. There
remains indications that a band of convection may develop/move into
Metro Detroit late Mon afternoon/evening, worthy of a TEMPO group.
DTW THRESHOLD PROBABILITIES...
* High for ceilings below 5000 feet tonight and Monday.
* Low for thunderstorms late tonight and early Monday morning.
Moderate again Monday evening.
&&
.PREV DISCUSSION...
Issued at 855 PM EDT Sun May 17 2020
UPDATE...
Regional radar shows a nice influx of showers/thunderstorms across
the Lower Ohio Valley feeding into a healthy mid level deformation
region stretching from northern Wisconsin into northern Lower
Michigan. As the occluded low makes some push eastward tonight into
Tuesday, this feed of moisture will shift east into Se Mi. So the
coverage and intensity of showers will increase across the forecast
area during the overnight. There will be enough elevated instability
to support scattered thunderstorms. It will be weak, so severe
potential looks very limited. The easterly flow across the state will
also ensure that the surface warm front stays comfortably south of
the state line. The bulk of hi res guidance suggests that as the low
level theta e plume and associated widespread showers lift into Se Mi
tonight, there will be some enhancement to the mid level fgen across
the Saginaw Valley and thumb region, suggesting these locals may see
the more persistent moderate to heavy rainfall tonight and into the
day Monday, generally in line with the current QPF forecasts. So no
overall changes will be made to the flood watch this evening. Based
on the forecast track of the surface low south of the state, the
lakeshore flood warnings for Monroe, Wayne and Macomb Counties have
been extended through Tuesday afternoon.
PREV DISCUSSION...
Issued at 323 PM EDT Sun May 17 2020
DISCUSSION...
Lead area of rainfall associated with elevated warm front/theta-e
push is ongoing and generally light with embedded heavier showers.
With time, the forcing along this front will focus over northern
portions of the forecast area with showers more of the scattered
nature riding up the frontal slope as some increased instability
works north into southern portions of the area.
This general scenario persists with activity generally intensifying
tonight as large upper low crosses IA to a point in western IL by
12z. In the process, surface Aforementioned elevated warm front is
still expected to stall over northern areas and focus the greatest
coverage of moderate to heavy rainfall with basically waves of
convection still lifting north up the warm frontal surface and
congealing at the band of best frontal lift to the north.
There remains a remote chance at a severe thunderstorm or two over
far southern areas as the instability increases to some degree late
today through this evening as the push of high theta-e air continues
unfettered. Still, cool east to northeast flow persists at the
surface so the only hazard with a few storms would be hail. Given
the weak/modest instability, it is most likely any hail with the
stronger cells would remain sub-severe anyway.
On Monday, the center of the upper low stalls over central IL before
beginning a slow drift south late in the day/evening. The best FGEN
forcing over the northern forecast area peels away to the north and
weakens somewhat into the afternoon. However, showers and probably a
few thunderstorms will continue to feed north/northwest through the
area as surface reflection of this system wobbles into SW MI/N IN
and a cold frontal feature wraps east/northeast into the vicinity.
High theta-e air continues to funnel north through the region in
advance of this feature with various bands of convergence focusing
activity along/east of the front. 12z HiRes model solutions have
quite the variety of solutions in terms of the placement of these
bands of more persistent rainfall, so pinpointing the areas of
heaviest overall rainfall remains tricky during the day.
Still, throughout the event, the same basic thought process remains
that the most persistent and widespread heavy rainfall will occur
north of I-69 late today into tonight (particularly the Saginaw
Valley) along warm front with 1 to 2 inches expected. Further south,
amounts will be more varied, but average around an inch with higher
amounts expected in more localized spots. Additional rainfall will
remain variable on Monday, but probably average close to an inch so
totals by the end of the day will range from 1.50-3.00 inches across
the forecast area with locally higher amounts generally confined to
the Saginaw Valley and perhaps any persistent convergence band that
sets up on Monday.
The spread in HiRes model solutions on Monday also impacts
forecasting the potential of any strong convection that may arc
north into the area along/in advance of one of these convergence
bands as the location/complexion will shape the degree to which
instability can develop or advect into the area from the south. Low
level shear will be impressive (SRH to 300 m2/s2) so any influx of
instability into the area will favor some potential for severe wx.
This idea would favor southern areas during the peak heating of
afternoon as relative instability would be favor by both.
Heavy rainfall potential ends quickly Monday evening as any
instability for active convection is lost during the evening and
forcing diminishes quickly overnight into Tuesday as the low pivots
more quickly SSE from IL into the Tennessee Valley. Light showers
will continue overnight into Tuesday, but become less numerous with
time before ending. The upper low now appears to remain far enough
south as it cuts off to not impact the area Tuesday night into
Thursday. There remains a small chance that a few showers will return
on Friday as the system opens and westerly flow in advance of next
area of upper troughing to the west dislodges it.
Temperatures will moderate from the 60s early/mid week to 70s late
in the week and perhaps 80 by Saturday as ridging between this
exiting low and the next trough shifts into the area.
MARINE...
Winds will increase this evening from the east as a large slow
moving low approaches lower Michigan from the west. Main change with
the forecast is that the system's warm front doesn't manage to push
as far north as originally thought. The front will likely stall out
at or near the MI-OH border which will maintain east to northeast
flow across the central Great Lakes region. Rain will still
overspread entire region with some thunderstorms possible over the
southern lakes this evening into tonight. Shower activity will last
through Monday as the surface low slowly drifts southeast into the
Ohio Valley. Strong northeast winds develop tonight lasting through
Monday as the pressure gradient tightens over the region. Given the
flow direction, the long fetch likely will create gale-force gusts
across central Lake Huron and the Saginaw Bay. A Gale Warning is up
for those areas with small craft advisories for all other nearshore
waters. Winds gradually start to weaken Tuesday with flow remaining
out of the northeast/east through midweek period.
HYDROLOGY...
A Flood Watch remains in effect from this evening through Monday
evening. A strong low pressure will move into the southern Great
Lakes and Ohio Valley tonight into Monday, leading to a prolonged
duration of widespread showers and some thunderstorms. Periods of
moderate to heavy rainfall will be most likely tonight through the
daylight hours Monday.
Model guidance continues to support total rainfall of 2 to 3 inches
north of I 69, with around 2 inches of rainfall south of I 69.
Locally higher amounts will be possible particularly for the Tri
Cities. Low confidence exists in the coverage and timing of heavy
rainfall in thunderstorms Monday afternoon. Given the recent rainy
conditions, this additional rainfall could lead to flooding,
especially in urban and other prone areas, as well as rises on area
rivers.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Monday evening for MIZ047>049-053>055-060>063-
068>070-075-076-082-083.
Lakeshore Flood Warning until 4 PM EDT Tuesday for MIZ048-049-054-
055-063-070-076-083.
Lake Huron...Small Craft Advisory until 4 PM EDT Tuesday for LHZ441>443.
Gale Warning until 8 PM EDT Monday for LHZ362-363-421-422.
Lake St Clair...Small Craft Advisory until 4 PM EDT Tuesday for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 4 PM EDT Tuesday for LEZ444.
&&
AVIATION.....SC
UPDATE.......SC
DISCUSSION...DG
MARINE.......KDK
HYDROLOGY....DG
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 341 PM EDT Sun May 17 2020 MIZ047-053-060>062-068-069-075-082-182000- Midland-Saginaw-Shiawassee-Genesee-Lapeer-Livingston-Oakland- Washtenaw-Lenawee- 341 PM EDT Sun May 17 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight A Flood Watch remains in effect tonight. There is a chance for thunderstorms and heavy rainfall. There is a small potential for large hail to 1 inch in diameter south of I 94 as storms move to the northeast at 40 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Flood Watch remains in effect Monday. Low confidence exists on timing and coverage of thunderstorm activity Monday, however the potential does exist for strong to severe thunderstorm development from I 94 south during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ048-049-054-055-063-070-076-083-182000- Bay-Huron-Tuscola-Sanilac-St. Clair-Macomb-Wayne-Monroe- 341 PM EDT Sun May 17 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight A Flood Watch remains in effect tonight. There is a chance for thunderstorms and heavy rainfall. There is a small potential for large hail to 1 inch south of I 94 as storms move to the northeast at 40 mph. A Lakeshore Flood Warning is in effect. Please see the latest lakeshore hazard message for details. A Flood Warning is also in effect for the St Clair River. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Flood Watch remains in effect Monday. Low confidence exists on timing and coverage of thunderstorm activity Monday, however the potential does exist for strong to severe thunderstorm development from I 94 south during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-182000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 341 PM EDT Sun May 17 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight Gale Warnings and Small Craft Advisories are in effect. Refer to the latest Marine Weather Message for additional information. There is a small potential for large hail to 1 inch for the Michigan waters of Lake Erie as storms move to the northeast at 30 knots. .DAYS TWO THROUGH SEVEN...Monday through Saturday Low confidence exists on timing and coverage of thunderstorm activity Monday, however the potential does exist for strong to severe thunderstorm development over or near the Michigan waters of Lake Erie during the afternoon and evening. Gale Warnings and Small Craft Advisories remain in effect Monday. Refer to the latest Marine Weather Message for additional information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DG
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886549.